Minnesota, 2004

Damaging Wind in Minnesota, July 13, 2004

July 13, 2004 · NWS DLH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT MON JUL 12 2004

.DISCUSSION...MAIN FOCUS FOR TONIGHT IS SEVERE WEATHER POTENTIAL.

THE ATMOSPHERE WAS DESTABILIZING AS OF 20Z...WITH TEMPS IN THE 80S
AND DEWPOINTS OF 65 TO 70. THE COLD FRONT WAS STRETCHED OUT FROM
NW/NC MN TO WC MN. IT LOOKS LIKE STRONG TO SEVERE STORMS ARE STILL
POSSIBLE IN THE VICINITY OF THE FRONT THIS LATE AFTERNOON/EVENING...
BUT THERE ARE A FEW NEGATIVE FACTORS TO CONSIDER. THE POSITIVE
FACTORS ARE THE MOISTURE...INSTABILITY AND SHEAR VALUES. ON THE
NEGATIVE SIDE...SURFACE FORCING COULD DEFINITELY BE BETTER. NOT A LOT
OF WIND CONVERGENCE ALONG THE FRONT...WITH SW WINDS SWITCHING TO W/NW
BEHIND THE FRONT. ALSO...THE BEST PVA IS ALONG THE INTERNATIONAL
BORDER...AND THE BEST H3 DIVERGENCE IS NORTH OF THE BORDER.

NONETHLESS...SHEAR VALUES ARE HIGH...AND H5 WINDS ARE STRONG.
AN ANALYSIS OF BUFKIT DATA SUGGESTS THE CIN VALUES WILL DROP TO
LOW ENOUGH VALUES TO BE OVERCOME BY THE PROJECTED FORCING...
SO WILL DEFINITELY CARRY POPS ACROSS THE CWA TONIGHT. IF THE
STORMS DO DEVELOP...THEY WILL BE ABLE TO MAINTAIN THEMSELVES
GIVEN THE AMOUNT OF SHEAR AND INSTABILITY.

FOR TUESDAY...THE PARENT UPPER LEVEL TROUGH CURRENTLY OVER THE
MANITOBA LAKES REGION WILL DROP DOWN ACROSS THE LAKE SUPERIOR
REGION. WITH COOL H5 TEMPS AND PLENTY OF LOW LEVEL MOISTURE...THERE
WILL BE SOME SCATTERED SHOWERS AND ISOLATED STORMS ON TUESDAY.

SURFACE RIDGING PUSHES IN AGAIN TUESDAY NIGHT AND WEDNESDAY...
AS HIGH PRESSURE BUILDS IN FROM THE DAKOTAS. NO MAJOR SYSTEMS
ARE EXPECTED FOR THE REST OF THE WORK WEEK...BUT SHORTWAVES
MOVING IN FROM THE NORTHWEST COULD BRING PERIODIC BOUTS OF
SHOWERS AND THUNDERSTORMS.

TEMPS WILL BE NEAR NORMAL OR JUST ABOVE NORMAL OVER THE NEXT
SEVERAL DAYS. MOS GUIDANCE NUMBERS NOT ALL THAT DIFFERENT...AND
WILL USE A BLEND OF MOS/MESOETA SFC TEMPS FOR THE DETAILS.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

DAP
Hazardous weather outlook, Jul 12, 6:18 AM CST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
718 AM CDT MON JUL 12 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
718 AM CDT MON JUL 12 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE NORTHLAND TODAY. DAMAGING WINDS
WILL BE POSSIBLE. MORE THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT
MAINLY NEAR THE CANADIAN BORDER. LOCALLY DENSE FOG WILL LINGER THIS
MORNING AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE
SEVERE THREAT AREA INCLUDES AREAS EAST OF A LINE FROM ASHLAND TO
HAYWARD IN NORTHWESTERN WISCONSIN. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL.

MORE THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

SHIMON

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
July 13, 12:28 AM CST
Where
Crow Wing County, Pequot Lakes
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.600, -94.317

Numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417177.